Utah, 2012Winter Weather in Utah, December 26 to 27, 2012
December 26 to 27, 2012 · NWS GJT · 5 events in 5 counties and zones
A Pacific trough produced significant snowfall across much of eastern Utah.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough produced significant snowfall across much of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 4:20 AM MST, 40 minutes earlier.
Area forecast discussion, Dec 26, 4:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MST WED DEC 26 2012
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 419 AM MST WED DEC 26 2012
IN THE WARM SECTOR OF THE APPROACHING TROUGH...HIGH CLOUDS SPREAD
IN OVERNIGHT. THIS SAVED MINIMUM TEMPERATURES FROM FALLING THROUGH THE
BASEMENT AND MOSTLY INHIBITED VALLEY FOG PRODUCTION. AT 330 AM GJT
RADAR SHOWED A GROWING AREA OF ENHANCEMENT FROM THE SW-W WITH SNOW
REPORTED IN SLC AND PRICE. LOCAL SURFACE TEMPERATURES AND
DEW POINTS ARE RISING. SOME PERIOD OF RAIN IS POSSIBLE IN FAR SE
UTAH THIS MORNING...OTHERWISE ALL PRECIP WILL FALL AS SNOW THROUGH
THESE PERIODS.
THE NEXT NEGATIVELY TILTED PACIFIC TROUGH WAS ONSHORE THIS
MORNING. THE NAM IS STILL THE STRONGER SOLUTION THOUGH THE 06Z RUN
IS JUST A BIT SLOWER. THE 135KT JET STREAK RACES THROUGH CENTRAL NEW
MEXICO TODAY WITH HEIGHT FALLS DEEPEST ALONG THE SOUTHERN MTNS
UNDER THE POTENTIAL VORTICITY CENTER. THE NW SAN JUAN MTNS INTO
THE WEST ELKS LOOK FAVORED FOR THE BEST SNOWFALL IN THIS INITIAL
PART OF THE STORM. THOUGH THE NAM PRODUCES LITTLE SNOWFALL IN THE
MONTROSE-DELTA AREA...PROXIMITY TO THIS BETTER FORCING WILL LIKELY
PRODUCE SOME VALLEY SNOWFALL THERE. THE I-70 VALLEYS WILL SEE SOME
MOSTLY LIGHT SNOWFALL TODAY AS THE MOISTURE OVERRUNS THE COLD
SURFACE LAYER.
WIDESPREAD SNOW EXPECTED BY THIS EVENING AS COLD ADVECTION
BEGINS. FRONTAL FORCING LOOKS UNIMPRESSIVE. 500-300MB DEFORMATION
ZONE SITS OVER THE CORTEZ-DURANGO-PAGOSA AREA TONIGHT INTO
THURSDAY FOR THE POSSIBILITY OF SIGNIFICANT SNOW ACCUMULATIONS
THERE.
FLOW VEERS TO CYCLONIC NW ON THURSDAY AS WEAK CYCLOGENESIS OCCURS
IN WYOMING. ENHANCED SNOWFALL SHIFTS TO THE NORTHERN ZONES THOUGH
THE CENTRAL ZONES WILL CONTINUE TO GET SOME SNOWFALL. SNOWFALL FOR
THURSDAY LOOKS MAINLY OROGRAPHIC WITH NO FAVORED AREA OF UPPER
FORCING. 700MB TEMPERATURES HOVER AT -12C AND ARE SATURATED AT
THAT LAYER FOR EFFICIENT SNOW PRODUCTION.
.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 419 AM MST WED DEC 26 2012
LONG WAVE TROUGH AXIS SLIDES EAST OF THE FORECAST AREA THURSDAY
NIGHT WITH MOIST NORTHWEST FLOW SETTING UP ACROSS THE FORECAST AREA.
LITTLE IN THE WAY OF SIGNIFICANT DYNAMIC FORCING ON THE BACK SIDE OF
THIS WAVE...ALTHOUGH A FEW MINOR RIPPLES WILL PROVIDE SOME SUPPORT
TO KEEP SNOW FALL. IN ADDITION...OROGRAPHIC FLOW WILL BE LIGHT AS
WELL...BUT COLD AIR REMAINS IN PLACE AND EXPECT THE PERSISTENT LIGHT
SNOW TO TOTAL UP TO SEVERAL MORE INCHES BY MIDDAY FRIDAY...WITH
NORTHWEST AND NORTH FACING SLOPES FAVORED. THE MOISTURE TAP
EVENTUALLY RUNS OUT BY LATE FRIDAY WITH SNOW ENDING AND SHRTWV
RIDGING BUILDING BACK INTO THE FORECAST AREA. PLENTY OF SEPARATION
IN PLAY REGARDING A POTENTIAL NEW YEARS EVE STORM WITH THE GFS AND
ECMWF OFFERING TOTALLY DIFFERENT SOLUTIONS REGARDING A DIGGING LOW
ALONG THE WEST COAST. THE GFS REMAINS MORE PROGRESSIVE...WITH ENERGY
PHASING OVER THE GREAT BASIN ON MONDAY. THIS SOLUTION BRINGS ANOTHER
WIDESPREAD PRECIPITATION EVENT TO THE FORECAST AREA...WHEREAS THE EC
DRIVES THE LOW WELL SOUTH OFF THE CALIFORNIA COAST KEEPING THE
FORECAST AREA HIGH AND DRY RIGHT ON INTO THE NEW YEAR. WILL BE
INTRODUCING LOW POPS FOR NEW YEARS EVE AT THIS TIME...AND WAIT UNTIL
WE SEE BETTER MODEL CONSENSUS BEFORE TOTALLY ELIMINATING THEM OR
BOOSTING THEM HIGHER. EXPECT TEMPERATURES TO RUN CLOSE TO SEASONAL
NORMS EARLY WITH PRECIP AND CLOUD COVER IN THE REGION HELPING TO MIX
OUT THE VALLEYS. HOWEVER...INVERSIONS INTENSIFY OVER THE
WEEKEND...SO WILL BE UNDERCUTTING MOS TEMPS FOR THE SNOW COVERED
VALLEYS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 419 AM MST WED DEC 26 2012
LIGHT SNOW WILL SPREAD OVER EASTERN UTAH AND MUCH OF WESTERN
COLORADO AFTER 12Z TODAY. SNOWFALL WILL RESULT IN MOUNTAIN
OBSCURATIONS AND MVFR CIGS AND VSBY FOR ALL AIRPORTS ACROSS THE
REGION WITH LOCALIZED IFR CONDITIONS POSSIBLE...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. WIDESPREAD SNOWFALL AND
MVFR/LOCAL IFR CONDITIONS WILL CONTINUE THROUGH THE DAY ON THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MST
THURSDAY FOR COZ021>023.
WINTER WEATHER ADVISORY UNTIL 6 AM MST FRIDAY FOR COZ003-009-012-
017>019.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 9 AM MST THURSDAY FOR
COZ006>008-011-014-020.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST FRIDAY FOR
COZ004-010-013.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST
THURSDAY NIGHT FOR COZ001-002-005.
UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
UTZ023-025-028.
WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT MST
TONIGHT FOR UTZ027.
&&
SHORT TERM...JOE
LONG TERM...JDC
AVIATION...JOEHazardous weather outlook, Dec 26, 4:24 AM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 AM MST WED DEC 26 2012
COZ001>014-017>023-UTZ022>025-027>029-271300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
424 AM MST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL LIGHT SNOW WILL BLANKET MUCH OF EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. SNOWFALL ACCUMULATIONS WILL
RANGE FROM 2 TO 4 INCHES ACROSS THE VALLEYS...WITH UP TO 10 INCHES
EXPECTED OVER THE MOUNTAINS. PLEASE VISIT THE NATIONAL WEATHER
SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR MORE THE
LATEST INFORMATION ON THIS WINTER STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOIST WESTERLY TO NORTHWEST FLOW WILL CONTINUE TO BRING SNOW TO
THE REGION THROUGH FRIDAY AFTERNOON WITH DRY CONDITIONS MOVING
BACK IN OVER THE WEEKEND. THERE IS A SLIGHT CHANCE FOR MORE SNOW
BEGINNING NEW YEARS EVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Eastern Uinta Basin
- When
- December 26, 5:00 AM MST to December 27, 1:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were measured across the area.
Winter Weather, Eastern Uinta Mountains
- When
- December 26, 6:00 AM MST to December 27, 5:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 6 inches were measured across about half of the area. Additiionally, wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Canyonlands / Natural Bridges
- When
- December 26, 6:00 AM MST to December 27, 5:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall totals around 5 inches were measured across the area. Additiionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- December 26, 4:00 PM MST to December 27, 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at the La Sal Mountain SNOTEL site. Additiionally, wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.
Winter Weather, Grand Flat and Arches
- When
- December 27, 5:00 AM MST to 12:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall totals around 3 inches were measured from Arches National Park northward.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432934, 432928, 432930, 432931, 432933.